Hail, Anderson
- When
- April 28, 3:34 PM CST to 3:35 PM CST
- Where
- Anderson County, 1.09 mi W of Kincaid
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -95.170
Quarter size hail reported.
A line of thunderstorms developed in southeastern Kansas on 4/28, clipping the far southeastern tip of the Topeka CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms developed in southeastern Kansas on 4/28, clipping the far southeastern tip of the Topeka CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 28, 2:42 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 342 PM CDT Tue Apr 28 2020 .SHORT TERM...(This evening through Wednesday) Issued at 340 PM CDT Tue Apr 28 2020 The going forecast remains largely on track. As of 3pm CDT, our cold front is stretched across east-central Kansas, just splitting Anderson County, with an area of showers and thunderstorms behind the front. Additional storms have quickly developed along the cold front in the last 15 minutes, though mainly just south and east of the forecast area. Instability and shear will support a large hail and damaging wind risk but the temporal window for severe weather in our area will remain small, as any storm that does develop should quickly move out of the area as the front continues to push south. Behind this afternoon's cold front, a secondary cold front will sweep through the area this evening, associated with a strong and compact vorticity maximum aloft. While moisture is limited, a shallow line of showers may develop along this front, as some short term models have been suggesting. A thickening cumulus field seen on visible satellite across Nebraska and far NW Kansas also lends credibility to this possibility. With strong low-level winds and plenty of low-level dry air, any showers that do form may mix down some localized damaging winds. Winds will still be fairly gusty away from any showers, with a brief window of 30-40 mph gusts possible, however it will take the convective nature of the showers to bring down any stronger gusts. A few more showers will be possible early tomorrow morning across far northeast Kansas as the upper low pivots southward, but these showers should be tamer and rather brief. Tomorrow, skies should begin to clear out, with northwest winds increasing again to around 20 mph with gusts 30-35 mph. Temperatures should remain near seasonal averages, with highs around 70. .LONG TERM...(Wednesday night through Tuesday) Issued at 340 PM CDT Tue Apr 28 2020 The first half of the long term period will see quiet conditions as a strong ridge builds into the area, along with a notable warming trend. Warm 850 mb temperatures associated with this ridge, which is currently challenging some record highs over the southwest CONUS, will allow highs to reach the mid to upper 80s across much of the forecast area by Saturday. Saturday night into early Sunday morning, the ridge will weaken some as a weak shortwave trough moves east across the Central Plains, bringing in some shower and thunderstorm chances. Some slight precipitation chances will linger into Monday morning, but have trended things a bit drier given a signal in models for some shortwave ridging building in. The next stronger system will then move eastward late Monday into Tuesday, with the potential for more showers and thunderstorms. Temperatures Sunday through Tuesday will trend cooler overall, with highs in the 70s Sunday/Monday and in the mid to upper 60s on Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1251 PM CDT Tue Apr 28 2020 Showers and a few thunderstorms are likely this afternoon along an initial cold front, but VFR conditions should prevail throughout the period. Winds have veered from the southwest to the northwest behind the front, and will remain this way for much of the period. This evening, a line of showers may develop along a secondary cold front. These showers would likely not have much if any lightning, but could mix down some very gusty northwest winds, with a brief period of gusts around 40 kts or greater possible. Overnight, some LLWS will be possible as a result of those strong low level northwest winds. Northwest surface winds will weaken overnight to around 6-10 kts, before strengthening again tomorrow morning at around 15 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reese LONG TERM...Reese AVIATION...Reese
Hazardous Weather Outlook National Weather Service Topeka KS 343 PM CDT Tue Apr 28 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-292045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 343 PM CDT Tue Apr 28 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Some strong to severe thunderstorms are possible this afternoon across east central Kansas, mainly southeast of I-35. The primary hazards with any severe storms that develop will be large hail and damaging winds. A second line of showers is possible across much of the area this evening along a secondary cold front. This line may not contain much if any lightning, but will have the potential to produce some damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Tue Apr 28 2020
KSZ058-059-282115-
Coffey-Anderson-
349 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES UNTIL 415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westphalia, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Colony, Westphalia, Kincaid, Lone Elm and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 9507 3806 9508 3806 9569 3817 9571
3829 9506 3826 9506
TIME...MOT...LOC 2048Z 264DEG 23KT 3814 9549
SkowSpecial Weather Statement
National Weather Service Topeka KS
416 PM CDT Tue Apr 28 2020
KSZ059-282145-
Anderson-
416 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANDERSON COUNTY UNTIL
445 PM CDT...
At 415 PM CDT, emergency management reported a strong thunderstorm 4
miles northeast of Colony, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Colony, Kincaid and Lone Elm.
LAT...LON 3826 9507 3804 9508 3804 9540 3821 9543
3827 9506 3826 9506
TIME...MOT...LOC 2115Z 263DEG 33KT 3813 9532
TeefeySpecial Weather Statement National Weather Service Topeka KS 429 PM CDT Tue Apr 28 2020 KSZ008-009-020-282230- Republic-Cloud-Washington- 429 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHWESTERN WASHINGTON AND NORTHWESTERN CLOUD COUNTIES UNTIL 530 PM CDT... At 425 PM CDT, Doppler Radar was tracking strong northwesterly winds associated with a cold front that may gust to 55 mph. The strongest winds may occur with light showers that have also been noted along this front. It is possible you may hear no thunder and have little to no rain with these strong winds. Locations impacted include... Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic, Munden, Narka and Mahaska. LAT...LON 4000 9715 3971 9749 3947 9793 4000 9793 TIME...MOT...LOC 2125Z 320DEG 33KT 4048 9779 4024 9806 3986 9875 Skow
The Pleasant Hill radar (KEAX), 113 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887891.